Alabama, 2009

Hail in Alabama, April 19, 2009

April 19, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced large hail in Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced large hail in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 19, 6:00 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 19, 6:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CDT SUN APR 19 2009

.AVIATION 00Z ISSUANCE...ALTHOUGH FORECASTERS ARE SEEING AN
EROSION IN CLOUDS INTO THE WESTERN ZONES...GUIDANCE SUGGESTS LOW
CEILINGS SETTING BACK IN TONIGHT. A MIX OF MVFR/IFR LEVELS THROUGH 12Z.
FRONTAL BOUNDARY IS FORECAST TO SLIDE EAST THROUGH THE PERIOD WITH
SCATTERED TO NUMEROUS TSTMS POSSIBLE OVER THE INTERIOR ZONES. RADAR
TRENDS DO NOT SHOW MUCH PROMISE FOR TSTMS ALONG THE COASTAL TAF
SITES. VFR CONDITIONS EXPECTED AFT 15Z MONDAY. /10

.UPDATE...DUE TO WESTERLY SURFACE WINDS MOVING THROUGH SOUTHEAST
MISSISSIPPI AND DRY AIR ADVECTION NOTED ON WATER VAPOR
IMAGERY...HAVE REMOVED THE SOUTHEAST MISSISSIPPI ZONES FROM WEATHER
WATCH 173 AS SEVERE WEATHER RISK THERE HAS ENDED. HAVE UPDATED GRIDDED
WEATHER/POP AND QPF TO REFLECT THESE CHANGES. MORE UPDATES
FORTHCOMING AS WEATHER MOVES EAST THROUGH CWA THIS EVENING. /10

......................FROM PREVIOUS DISCUSSION......................

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SHOWERS AND STORMS
WILL END FROM WEST TO EAST ACROSS THE FCST AREA THIS EVENING...AS
THE FRONT IS EXPECTED TO BE MOVING ACROSS SOUTHWEST ALABAMA AND
THE WESTERN FLORIDA PANHANDLE LATE EVENING THROUGH AROUND MIDNIGHT.
THE FRONT IS EXPECTED TO BE EAST OF THE FCST AREA BY THE EARLY
PREDAWN HOURS ON MONDAY WITH A COOLER AND DRIER NORTHWESTERLY FLOW
DEVELOPING. RAINFREE FCST FOR THE REMAINDER OF THE SHORT TERM
PERIOD...WITH A REINFORCING FRONT DROPPING SOUTH ACROSS THE REGION
ON TUESDAY. LITTLE AVAILABLE MOISTURE WILL BE AVAILABLE FOR ANY
SIGNIFICANT PCPN WITH THAT...SO LEFT ANY MENTION OF RAINFALL OUT FOR
NOW. NEAR NORMAL OVERNIGHT MIN TEMPS WILL COOL TO ABOUT 10 DEGREES
BELOW NORMAL MONDAY NIGHT WITH LOWS IN THE LOWER 40S INLAND AND
AROUND 50 ALONG THE COAST. ONLY SLIGHTLY WARMER TUESDAY NIGHT.
DAYTIME HIGHS GENERALLY IN THE 70S. 12/DS

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A NORTHWESTERLY UPPER FLOW
PATTERN WILL PERSIST THROUGH MID WEEK AND SFC HIGH PRESSURE WILL
DRIFT EAST OF THE FCST AREA WITH TEMPERATURES WARMING INTO THE UPPER
70S TO AROUND 80 WEDNESDAY AND THURSDAY AS MOISTURE LEVELS GRADUALLY
INCREASE. BY LATE WEEK INTO THE WEEKEND...GLOBAL MODELS INDICATE
ZONAL FLOW WITH AN UPPER RIDGE DEVELOPING ACROSS THE SOUTHEAST
STATES BY FRIDAY. THIS WILL MAINTAIN DRY CONDITIONS WITH TEMPS
WARMING TO SLIGHTLY ABOVE NORMAL. 12/DS

&&

.MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW WILL PERSIST
THROUGH THIS EVENING...THEN BECOME NORTHWEST IN THE WAKE OF A COLD
FRONT LATE TONIGHT. A MODERATE TO STRONG NORTHWESTERLY FLOW WILL
PERSIST THROUGH MIDDAY MONDAY THEN BECOME WEST AND GRADUALLY DECREASE
THROUGH MONDAY EVENING. A LIGHT TO MODERATE NORTHWESTERLY FLOW WILL
REDEVELOP MONDAY NIGHT...THEN BECOME MOSTLY WEST AND BUILD BY MIDDAY
TUESDAY AS HIGH PRESSURE SLOWLY BUILDS FROM THE WEST. A LIGHT
SOUTHERLY FLOW WILL DEVELOP BY WEDNESDAY AS HIGH PRESSURE MOVES EAST
OF THE AREA. 32/EE

&&

.FIRE WEATHER...A COLD FRONT WILL BE MOVING INTO SOUTHEAST MISSISSIPPI
EARLY THIS EVENING...AND THEN ACROSS SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THROUGH MIDNIGHT. THE FRONT WILL THEN MOVE EAST OF THE
REGION DURING THE EARLY MORNING HOURS MONDAY. SCATTERED SHOWERS AND
THUNDERSTORMS...SOME STRONG TO SEVERE...WILL ACCOMPANY THE FRONTAL PASSAGE.
1 TO 1.5 INCHES OF RAINFALL CAN BE EXPECTED ACROSS MOST OF THE REGION
THIS EVENING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE WITH THE STRONGER...
TRAINING STORMS. MUCH DRIER AIRMASS EXPECTED IN THE WAKE OF THE
FRONT...ESPECIALLY TUESDAY AND WEDNESDAY...WHEN AFTERNOON RELATIVE
HUMIDITY VALUES TO DROP TO BELOW 30 PERCENT. WILL MONITOR FOR THE
NEED OF A FIRE WEATHER WATCH/WARNING FOR THOSE DAYS. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      58  75  49  78 /  60  10  00  05
PENSACOLA   60  75  53  78 /  60  10  00  05
DESTIN      61  73  55  77 /  60  10  00  05
EVERGREEN   58  71  42  73 /  60  10  05  10
WAYNESBORO  55  72  43  74 /  20  10  10  05
CAMDEN      57  71  42  72 /  40  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 19, 3:40 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT SUN APR 19 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-202200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
440 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI. THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT AND MONDAY...

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

A COLD FRONT MOVES EASTWARD OVER THE DEEP SOUTH THIS EVENING WITH
SCATTERED THUNDERSTORMS OVER THE REGION. SOME OF THE STORMS
COULD BRIEFLY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL BEING THE MAIN THREAT. A FEW TORNADOES WILL ALSO BE
POSSIBLE.

AS THE FRONT CONTINUES EAST AND A DEEP LAYER DRY AIRMASS OVERTAKES THE
SOUTHERN UNITED STATES LATER THIS EVENING...THE THUNDERSTORM THREAT
WILL BEGIN TO END.

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE OVER THE MARINE
AREA THROUGH MIDDAY MONDAY.

SEVERAL AREA RIVERS WILL REMAIN NEAR FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH NEXT SATURDAY.

A FEW AREA RIVERS WILL CONTINUE TO BE NEAR FLOOD STAGE THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND SPOTTERS FOR SEVERE WEATHER
MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Apr 19, 5:02 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
602 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     4 NNW JACKSON           31.56N 87.92W
04/19/2009                   CLARKE             AL   LAW ENFORCEMENT

&&
Special weather statement, Apr 19, 6:17 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
717 PM CDT SUN APR 19 2009

ALZ057-058-200100-
BUTLER-CRENSHAW-
717 PM CDT SUN APR 19 2009

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN BUTLER AND
NORHTERN CRENSHAW COUNTIES...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF HONORAVILLE...MOVING EAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HONORAVILLE...SAVILLE...HIGHLAND HOME...LIVE OAK AND BRADLEYTON
THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA.

The radar

The Mobile radar (KMOB), 136 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
April 19, 6:35 PM CST to 6:37 PM CST
Where
Monroe County, Peterman
Measured
0.88 in hail
Reported by
Public
Coordinates
31.580, -87.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168415.